NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 29, 3:18 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 29, 3:18 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
418 AM EDT Sat Jul 29 2023
.SYNOPSIS...
Another round of strong to severe thunderstorms and flash
flooding is possible today as a cold front slides through.
Much more comfortable airmass moves in for Sunday and remains in
place through much of the week. There could be some spotty showers
on Monday and Tuesday, but overall think its dry for much of the
week. A frontal system will bring more showers and perhaps a few
thunderstorms late in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
415 AM Update:
Key Points:
* Heat and Humidity Continues, Humidity Breaking Later Tonight.
* Potential for multiple rounds of thunderstorms today. Some storms
are possible by early this afternoon, but the focus is during the
2 to 10 PM timeframe from west to east, when the greatest
potential for severe weather, including gusty winds, frequent
lightning, and torrential rain are anticipated.
* Localized urban, street and poor drainage flooding.
Another quite active day is in store for Southern New England today.
Heat and humidity continues, although more in the way of cloud cover
than yesterday. However, the potential exists for at least one
round, if not multiple rounds of thunderstorms, this afternoon into
tonight. These have the potential to become strong to severe and
will also pose a risk for torrential rain.
Synoptically, there are at least a couple of mid-level
shortwave disturbances on water vapor imagery that will drive
our weather for today. The first is more subtle and located over
eastern PA/Poconos vicinity, supporting a cluster of t-storms
over the waters south of Long Island. This feature looks to
bring increasing, if isolated/widely scattered,
showers/thunderstorms to our southern waters and as far north as
the South Coast by early to mid morning. But the far more
prominent one is over eastern IL, embedded in a belt of
seasonably strong westerly flow aloft. This feature has
maintained a mature mesoscale convective system located over
northern IN/lower MI and NW OH early this morning.
Model guidance unfortunately continues to exhibit poor run to run
consistency, which affects the timing and spatial details of
when strong to severe storms are anticipated. Given the very
warm, humid and conditionally unstable air mass in place, and
the strong flow aloft, we couldn't say no to a thunderstorm
really at any time, and PoPs reflect this by carrying at least
slight chance mention for most of the day. It may not be raining
the whole time, however.
Regarding the timing and evolution expectations...seems to be
three main periods for t-storms as gleaned in the model guidance
and observations: (1) early to mid morning in more isolated
coverage along the south coast and adjacent waters. (2) Less
agreed upon, but a round of t-storms that may be slower moving
near or along the Mass Pike by early to mid afternoon, indicated
by some forecast solutions (NSSL WRF, NAM, NAM-3km and the
ARW). Some of these may become strong but the main risk with
these is from locally torrential rain. The last is (3) with the
shortwave disturbance aloft responsible for the Great Lakes MCS,
with an approximate best estimate timing of this line of strong
to severe thunderstorms being around 2 PM to 10 PM from W to E.
PoPs were raised into the high Likely range to stress this
round of thunderstorms, since there's more agreement on its
development than the other two mentioned periods. And it's this
latter one that poses the greatest potential for strong to
severe weather, including gusty winds capable of at least
localized tree and powerline damage, frequent lightning and
torrential rain. We can't rule out a brief tornado as well, but
low-level wind shear conditions favorable for tornadoes aren't
as prominent as they were on Thursday. Again, if you have plans
outdoors, keep a close eye to the weather today and have
multiple ways to receive statements and warnings.
Headlines...the main change regarding headlines was the
issuance of a Flood Watch for late this morning into tonight.
Without question, there is still uncertainty on if/where early
afternoon t-storms develop. The risk for flash flooding would be
reduced if we only see the later-afternoon round of
thunderstorms. If we do see several thunderstorms today, as
described above, then the flash flood risk increases wherever
any early afternoon storms develop, with the best chance in the
urban corridor of I-90/Mass Pike. We're cognizant of the number
of flood watches we've had recently and we don't want to overuse
them; we've had to issue plenty in recent days. However
antecedent conditions and rather low flash flood guidance
continue and support a flood threat, and certainly the potential
exists for multiple rounds of thunderstorms. HREF shows rather
solid neighborhood probabilities of over 3 inches of rain in
portions of central MA, northern RI and into northern CT. In
light of the uncertainty, to bring awareness to the flooding
potential and in coordination with WPC's excessive rain desk and
outlooks, we felt it added to the messaging to hoist the Flood
Watch with this package.
It will be quite humid today with dewpoints in the lower to mid
70s, pumped in by a continued stream of southerly flow. We're
also starting today off warm, in the 70s! But more in the way of
clouds and rain today, and that may keep temperatures somewhat
lower. We opted to continue the Heat Advisory going, even though
some areas in the Advisory may fall short of criteria. Continue
to practice appropriate heat-related precautions.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
415 AM Update:
The line of thunderstorms moves offshore before midnight this
evening, with winds becoming northerly and advecting in a drier
air mass. It may still feel somewhat humid, but we should see
dewpoints fall into the upper 50s to mid 60s, about 10-15
degrees lower than during the daytime. Northerly breezes will
also trap moisture and there's some indication for overnight
stratus across a large portion of SNE. However will be clearing
from NW to SE by daybreak. Lows tonight range from the uppper
50s to mid 60s closely following dewpoint temperatures.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights
* A cooler and much more comfortable airmass moves in Sun. This
remains in place for much of the upcoming week.
* Spotty showers on Mon and Tue. Better shot for more widespread
showers/t-storms comes late in the week.
Sunday through Tuesday...
Stuck under cyclonic flow through this timeframe. A subtle shortwave
swings through New England on Sun. Another shortwave lifts through
by early Mon. After this shortwave lifts through we are stuck under
a broad trough through Tue. A weak high nudges in on Sun. Late on
Sun into Mon a sfc trough extends into the south coast from an area
of low pressure off the Carolinas coast. A cold front slides through
later on Mon into early Tue. High pressure starts nudging in a bit
more late on Tue.
Will be significantly cooler and less humid Sun and as we head into
the work week. Winds generally remaining out of the NNW to NW at 925
hPa. This keeps roughly 15-20 degree C temps at that same level
through this period. The end result will be high temps topping out
in the mid 70s to the mid 80s. Dew points will be lowering into the
50s for most through much of this period. The only exception is
across the immediate south coast and perhaps portions of the eastern
coastline where low/mid 60 dew points linger into late Mon.
Despite the shortwave lifting through on Sun am thinking that we
should remain dry. Will have a mid level ridge building across the
eastern Great Lakes/Upstate NY and with drier WNW/NW flow along with
lowering PWATs it could be difficult to get any shower activity.
Will have better chances of spotty to perhaps scattered shower
activity during the Mon/Tue timeframe. Did bump up precip chances
late Sun into early Mon. Appears that we will have a weak
trough/boundary in place across the south coast. This in combination
with an upper trough digging in from the Great Lakes could generate
isolated shower activity, especially given the low/mid 60 degree dew
points still in place. May be lacking the deeper moisture though
with PWATs around 1 inch. Better chances for showers later on Mon
especially as a cold front slides into/through the region. Will also
see 500 hPa temps cool to roughly -15 to -20 degrees C, which is
quite anomalous for this time of year. Both the NAEFS and EPS
guidance SATA tables show this being roughly 2-3 STD below model
climo, which continues into Tue. This in combination with diurnal
heating should lead to isolated/scattered showers on Mon, with the
best shots across the interior. Similar set up on Tue, but think
the focus will be more along mesoscale boundaries, such as the sea
breeze. Despite these chances think overall it will be dry for most
and a washout is most definitely not anticipated.
Wednesday and Thursday...
Broad cyclonic flow/trough lifts offshore on Wed and a ridge axis
builds into the central/eastern Great Lakes. The ridge builds
overhead on Thu and begins to shift to our NE by late in the day,
while another trough digs into the Ontario/Great Lakes region. High
pressure builds overhead on Wed and moves offshore Wed into Thu. A
frontal system begins sliding into the eastern Great Lakes on Thu.
Dry and quiet weather expected through the vast majority of this
period. Did dial back the precip chances on Thu given the latest
suite of guidance has us dry, which was not captured well by the
NBM. Suspect we will need to continue to dial back those precip
chances on Thu. Did lower temps Tue night into Wed toward the 20th
percentile of guidance as am anticipating strong radiational
cooling. Will feel much cooler with lows generally in the 50s, but
there will be a few spots across NW MA that are in the upper 40s!
High temps on Wed will generally be in the 70s.
Should start to see the temps/dew points climbing on Thu as we get
into more southerly flow ahead of our next system. Anticipate that
925 hPa temps will be in the 15-20 degree range, so highs should
solidly be in the mid 70s to mid 80s. Dew points will begin climbing
into the upper 50s to lower 60s.
Late Thursday through Friday Night...
Still seeing significant timing and intensity differences with the
trough swinging through late in the week. This feature will bring us
our next opportunity for more widespread showers and perhaps some t-
storms as a frontal system moves through.
Given the spread amongst guidance have just stuck with the NBM at
this point. Quite difficult to pin point the specifics with regards
to severe weather this far out. We do have increasing deep layer
shear and forcing, but the mitigating factor may be the instability
that we realize. At this moment ensembles prog a roughly 30-50
percent chance of CAPE AOA 500 J/kg and low probs of CAPE AOA 1000
J/kg. Will just have to see how things evolve as the week
progresses, but given these probs have just an isolated mention of
thunderstorms at this point.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update:
Through 12z Saturday: Moderate confidence.
Generally VFR, patchy stratus/fog near ACK. Confidence decreases
after 10z with potential for SHRA/TS in the southern waters that
may affect the Cape airports/ACK but this is not set in stone.
SW winds 4-8 kt.
Today: Moderate confidence overall, lower on thunderstorm
timing and on wind directions/changes.
**Active aviation period due to round(s) of thunderstorms,
which could be strong to severe.**
VFR should generally predominate outside of TSRA. Confidence in
timing is low, but seems the period before 16z is a relative
minimum in SHRA/TS chances. Risk for TS increases around/after
16z, potentially starting along the I-90 corridor (mainly BAF-
ORH-BED-BOS, perhaps into PVD/BDL) in ISO/SCT covg. Period of
greatest TS risk at greater coverage is with a line of
strong/severe TSRA, which moves in from WNW to SE in the period
19z to 00z (and continuing into the evening for the Cape
airports). Tried to indicate when the period of strongest TS
would be with +SHRA VCTS, see specific tafs. Locally IFR/LIFR
visby from heavy rain, strong/gusty winds and frequent lightning
are possible.
Wind directions today are tricky. Best chance of continued SW
winds most of the day is mainly south of the Mass Pike. North of
the Mass Pike, initial WSW/SW winds 5-10 kt may flip to N or NE
later in the day. BOS's wind directions are most challenging and
while they may begin SW around 10 kt, expect winds to back to
SE-E by late morning to early afternoon then become NE late-
day.
Tonight: Moderate confidence.
Ongoing line of strong/severe TS moves offshore, with locally
reduced categories for ACK and the Cape airports 00-03z with TS
ending after then. While conditions improve inland for remaining
terminals, categories likely to remain low with MVFR to locally
LIFR stratus on N winds. N winds increase to 10-15 kt early,
then diminish and become NW late tonight.
Sunday: High confidence.
IFR/MVFR stratus improves early Sun to VFR. NW to W winds 5-10
kt.
KBOS TAF...Moderate confidence in TAF. VFR with SW winds thru
about 15z. Winds become SE after then, along with an increasing
risk for VCTS/strong TSRA near the site. Best estimate on TSRA
timing is after 19z until 00z. Winds likely to shift from SE to
E to NE/N later in the afternoon.
KBDL TAF...Moderate confidence in TAF. VFR thru 16z with S
winds. VCTS/strong TSRA with best estimated timimg ~19-00z.
Outlook /Sunday through Wednesday/...
Sunday through Sunday Night: VFR.
Monday through Tuesday: VFR. Slight chance SHRA.
Tuesday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today...Moderate confidence.
A warm front lifts through the waters this AM and could bring
isolated to scattered showers/storms. More widespread showers and
thunderstorms cross the waters this afternoon/evening as a cold
front moves through. Not out of the question some of the afternoon
storms are strong to severe bringing strong wind gusts. Did opt to
hoist a SCA across the outer southern waters as seas build to 5 ft.
Its marginal, but given the time of year and heat there will likely
be boaters out. Winds out of the SW at 10-15 kts with some 20-25 kt
gusts possible across the southern waters late. The eastern waters
will see winds rapidly flipping to the E/NE as the cold front
slides through.
Tonight through Sunday...High confidence.
Cold front crosses the rest of the waters this evening, which will
shift winds to the N/NW at 15-20 kts and gusts around 20 kts. Should
see the shower and thunderstorm activity downtick quickly in wake of
the front. High pressure nudges in on Sunday. Winds shift to the
N/NE and eventually the E late on Sunday, but speeds remain less
than 10 kts. Seas 2-4 ft. The far outer waters may see those 5 ft
seas linger late tonight.
Outlook /Sunday through Wednesday/...
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night: Winds less than 25 kt.
Monday through Tuesday Night: Winds less than 25 kt. Slight
chance of rain showers.
Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
Flood Watch from 11 AM EDT this morning through this evening
for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ005-010>021.
Flood Watch from 11 AM EDT this morning through this evening
for MAZ002>018-020-021-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
Flood Watch from 11 AM EDT this morning through this evening
for RIZ001>005-007.
MARINE...Small Craft Advisory from 11 AM this morning to 8 AM EDT
Sunday for ANZ255-256.
&&
SYNOPSIS...Loconto/BL
NEAR TERM...Loconto
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...Loconto/BL
MARINE...Loconto/BLSpecial weather statement, Jul 29, 4:14 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
514 AM EDT Sat Jul 29 2023
MAZ017-020-RIZ005>007-291015-
Northern Bristol MA-Southern Bristol MA-Bristol RI-Washington RI-
Newport RI-
514 AM EDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of southeastern Bristol,
northern Washington, Newport and southeastern Bristol Counties
through 615 AM EDT...
At 512 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fishers Island to 22 miles south of Block
Island. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Torrential
rainfall can also be expected.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
New Bedford, Fall River, Dartmouth, South Kingstown, North Kingstown,
Newport, Bristol, Westerly, Somerset, Portsmouth, Middletown,
Fairhaven, Narragansett, Swansea, Tiverton, Westport, Warren,
Freetown, Hopkinton and Charlestown.
Those attending the events in Newport are in the path of these
storms and should prepare for strong thunderstorms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4165 7141 4158 7142 4155 7131 4171 7116
4173 7122 4172 7126 4167 7124 4158 7133
4159 7133 4166 7137 4184 7109 4159 7085
4161 7093 4153 7096 4146 7119 4163 7123
4148 7124 4147 7143 4137 7149 4134 7183
TIME...MOT...LOC 0912Z 236DEG 38KT 4127 7191 4086 7151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Loconto